Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 248, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2018, 4:56 PM CDT for McLean County, Mountrail County, Ward County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2018, 4:56 PM CDT (21:56 UTC)
- Expired
- Aug 26, 2018, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties McLean County, ND, Mountrail County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 114 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023
WUUS53 KBIS 262156
SVRBIS
NDC055-061-101-262245-
/O.NEW.KBIS.SV.W.0248.180826T2156Z-180826T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
456 PM CDT SUN AUG 26 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
South central Ward County in north central North Dakota...
Northwestern McLean County in south central North Dakota...
Southeastern Mountrail County in northwestern North Dakota...
* Until 545 PM CDT.
* At 455 PM CDT, a severe thunderstorm was located 12 miles south of
Parshall, or 36 miles west of Garrison, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Parshall around 510 PM CDT.
Plaza and Makoti around 520 PM CDT.
Other locations impacted by this severe thunderstorm include Deep
Water Creek Recreation Area and Raub.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4798 10150 4764 10220 4768 10227 4773 10226
4774 10228 4775 10229 4776 10226 4778 10226
4780 10234 4776 10239 4777 10238 4823 10189
TIME...MOT...LOC 2155Z 223DEG 44KT 4778 10218
HAIL...1.00IN
WIND...<50MPH
$$
KRANZ3 follow-up statements
605
WWUS53 KBIS 262217
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
517 PM CDT SUN AUG 26 2018
NDC055-262226-
/O.CAN.KBIS.SV.W.0248.000000T0000Z-180826T2245Z/
McLean ND-
517 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCLEAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled for
northwest McLean county.
LAT...LON 4798 10150 4785 10178 4785 10229 4823 10189
TIME...MOT...LOC 2216Z 223DEG 44KT 4797 10191
$$
NDC061-101-262245-
/O.CON.KBIS.SV.W.0248.000000T0000Z-180826T2245Z/
Ward ND-Mountrail ND-
517 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL WARD AND SOUTHEASTERN MOUNTRAIL COUNTIES...
At 516 PM CDT, a severe thunderstorm was located near Plaza, or 31
miles northwest of Garrison, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Makoti around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4798 10150 4785 10178 4785 10229 4823 10189
TIME...MOT...LOC 2216Z 223DEG 44KT 4797 10191
HAIL...1.00IN
WIND...<50MPH
$$
KRANZ398
WWUS53 KBIS 262235
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
535 PM CDT SUN AUG 26 2018
NDC061-262244-
/O.CAN.KBIS.SV.W.0248.000000T0000Z-180826T2245Z/
Mountrail ND-
535 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOUNTRAIL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4798 10150 4797 10187 4802 10187 4803 10192
4820 10192 4823 10189
TIME...MOT...LOC 2234Z 223DEG 44KT 4814 10167
$$
NDC101-262245-
/O.CON.KBIS.SV.W.0248.000000T0000Z-180826T2245Z/
Ward ND-
535 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL WARD COUNTY...
At 534 PM CDT, a severe thunderstorm was located 9 miles southwest of
Des Lacs, or 18 miles west of Minot, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of south
central Ward County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4798 10150 4797 10187 4802 10187 4803 10192
4820 10192 4823 10189
TIME...MOT...LOC 2234Z 223DEG 44KT 4814 10167
HAIL...1.00IN
WIND...<50MPH
$$
KRANZ643
WWUS53 KBIS 262243
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
543 PM CDT SUN AUG 26 2018
NDC101-262252-
/O.EXP.KBIS.SV.W.0248.000000T0000Z-180826T2245Z/
Ward ND-
543 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WARD COUNTY WILL
EXPIRE AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4798 10150 4797 10187 4802 10187 4803 10192
4820 10192 4823 10189
TIME...MOT...LOC 2242Z 223DEG 44KT 4821 10157
$$
KRANZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:54 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 26, 2:54 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 254 PM CDT Sun Aug 26 2018 .SHORT TERM...(Today and tonight) Issued at 344 AM CDT Sun Aug 26 2018 The main forecast concerns are with chances of thunderstorms and the risk of severe storms this afternoon and tonight. Currently, a surface low was near Pierre SD with a warm front northeast to around Aberdeen and then east southeast into west central MN. Current RAP analysis and forecast shows the warm front lifting into the southern James River Valley by around 23 UTC. This area will exhibit the most favorable instability and low level helicity, in addition to strong bulk shear. As you go farther north and west from the southern James River Valley, things become more uncertain. Low level stratus remains over a good portion of the southwest and south central, and is now also pushing into the north central this is currently having an negative impact on the CAPE and low level lapse rates. RAP forecast does show moderate ML CAPE of 1000-2000 J/KG lifting into west central through south central ND, with low and mid level lapse rates also trying to push northward into this region. Latest CAMS are not real keen on producing discrete cells over the west central into the south central portion of the state. This would be the favored area for more discrete cells to form, compared to farther north where bulk shear is more parallel to the boundary. And this was depicted by the cams earlier this morning. Not saying that we are not expecting severe weather at all now in the west central to south central,(some of the Cams are going back and for with convection developing here, but weaker than this morning) but our confidence is less in this happening now. Farther north, along and north of the Highway 200 corridor. Cams are still generating significant precipitation here. And with the strength of the shortwave trough approaching from MT, that seems reasonable. The problem is that this area is currently experiencing mid 60 to mid 70 temperatures and dew points in the 40s. Recent radar trends indicate storm tops are quickly being sheared as storms develop. It remains to be seen if any additional heating, and especially increased mid level forcing with the approaching trough will be sufficient enough to generate more upright convection. The threat for hail seems minimal across the northwest and only a little better in the north central with the greatest severe threat being strong winds, if we can get convection strong enough to force the very strong flow aloft, down to the surface. Again, confidence here is lower than this morning for severe winds, but not zero due to the very strong bulk shear and the strong approaching shortwave trough. Convection exits most of the forecast area by midnight, but lingering showers and isolated thunder could linger along the International Border into Monday morning. .LONG TERM...(Monday through Saturday) Issued at 344 AM CDT Sun Aug 26 2018 Another round of showers and thunderstorms is expected to traverse the state on Monday and Monday night. However with cooler temperatures at the surface and aloft, instability will be lacking and severe convection is not expected at this time. Nearly zonal flow returns to North Dakota Tuesday night through Friday, with a gradual warming trend beginning on Wednesday. The latest blend of model guidance suggests temperatures will warm back into the upper 70s to mid 80s for highs on Wednesday through Friday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1226 PM CDT Sun Aug 26 2018 Areas of stratus currently at KDIK and possibly at times this afternoon at KMOT KBIS and KJMS. Otherwise, showers and thunderstorms moving into northwest ND at this time. Expect convective activity to become more widespread as it tracks across the northwest and north central early to mid afternoon, then potentially extending southward into the southern half of the CWA late afternoon and this evening. Any storms that do develop will have the potential for strong gust winds and large hail in addition to IFR-MVFR cigs and vsbys. Behind the convection, flow turns north and widespread MVFR to IFR ceilings are progged to develop, lasting through 18Z Monday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM...JV AVIATION...TWH
Hazardous weather outlook, Aug 26, 3:18 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 318 PM CDT Sun Aug 26 2018 NDZ031>033-040>045-272030- Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- 318 PM CDT Sun Aug 26 2018 /218 PM MDT Sun Aug 26 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday and Tuesday, but strong to severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-272030- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 318 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered strong thunderstorms are possible across northwest and north central North Dakota late this afternoon through this evening. The main hazards will be damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday and Tuesday, but strong to severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ017>023-025-034>037-046-047-050-272030- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Emmons-Logan-McIntosh- 318 PM CDT Sun Aug 26 2018 /218 PM MDT Sun Aug 26 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible across west central through south central North Dakota. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 70 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms. However, there is considerable uncertainty as to whether or not any storms will even develop. These hazards will only be present if any storms manage to form, and confidence in that is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday and Tuesday, but strong to severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. It will become unstable, but a warm layer of air above the ground called a cap could prevent storms from developing. Spotters are urged to monitor later updates on the possibility that the cap can be broken. NDZ048-051-272030- La Moure-Dickey- 318 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible across the southern James River Valley in south central North Dakota late this afternoon and this evening. The main hazards will be large hail up to golf ball size and damaging wind gusts up to 70 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday and Tuesday, but strong to severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed.
In the hours before
Local storm report, Aug 26, 2:11 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
211 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL CRYSTAL SPRINGS 46.88N 99.48W
08/25/2018 M1.75 INCH KIDDER ND BROADCAST MEDIA
PICTURE VIEWED ON NWSCHAT.
&&
RKLocal storm report, Aug 26, 4:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
447 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HAIL YPSILANTI 46.78N 98.57W
08/25/2018 M1.00 INCH STUTSMAN ND PUBLIC
WINDS ESTIMATED AT 50 MPH WITH SOME SMALL
LIMBS BLOWN DOWN.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 9:26 PM CDT | Special Weather Statement | BIS | Stutsman | 34 min |
| Aug 25, 9:36 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 33 min |
| Aug 25, 9:45 PM CDT | Special Weather Statement | BIS | Kidder | 45 min |
| Aug 25, 9:50 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 55 min |
| Aug 25, 10:42 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 63 min |
| Aug 25, 10:57 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 63 min |
| Aug 26, 12:14 AM CDT | Special Weather Statement | BIS | Stutsman | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.